Helen Lambert was an independent 76-year-old Canadian lady. She was on multiple medications for several chronic conditions including colitis. One day, she attended her physician with symptoms consistent with gout. Her physician started her on allopurinol to prevent further attacks. Several weeks afterwards, she was admitted to the hospital with severe bone marrow supression.
Despite concerted attempts to save her, she passed away from complications of severe bone marrow suppression.
Read the complete story here
This is one example of many more cases of drug-drug interactions that cause severe morbidtiy and even mortality. While reliable figures of its prevalence across Africa don’t exist, many anecdotes abound of drug interactions that result from the oversight of prescribers and dispensers.
This is where technology can help. No human can be expected to remember all the possible interactions that exist. We’ve updated our pharmaceutical care web application to include the ability to check through over 14,000 drug interactions when you input the prescribed medication.
Had the health professionals in Mrs Lambert case had used our app, they would have realized that allopurinol increases the serum concentration of mercaptopurine and made the necessary changes to keep her safe and possibly alive today.
Don’t be caught out yourself, start using a drug interaction checker to help you keep your patients safe. Call or whatsapp us on +2348179045442 to learn more or request a call back on our website: www.wellahealth.com by putting your number in the space provided.